Alert archive / Mississippi / Flash Flood Warnings in 2005

Flash Flood Warning 17, NWS New Orleans, LA

August 4, 2005Jackson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Aug 4, 2005, 4:25 PM CDT for Jackson County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2005, 4:25 PM CDT (21:25 UTC)
Expired
Aug 4, 2005, 5:00 PM CDT
In force
35 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Jackson County, MS

The radar

The Mobile radar (KMOB), 59 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 042126
FFWLIX
MSC059-042200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS-BATON ROUGE LA
ISSUED BY NATIONAL WEATHER SERVICE MOBILE AL
425 PM CDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...

  JACKSON COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 500 PM CDT

* AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 15 MILES EAST OF MOSS POINT.   
  THE STORM PRODUCING VERY HEAVY RAIN WAS DRIFTING SOUTHWEST LESS    
  THAN 5 MPH.

RAINFALL AMOUNTS OF 3 TO 5 INCHES IN A SHORT PERIOD OF TIME ARE
LIKELY OVER THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES...AS WELL AS
OTHER POUR DRAINAGE AND LOW LYING AREAS.

RESIDENTS LIVING IN FLOOD PRONE AREAS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. REMEMBER...IT ONLY
TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3038 8833 3049 8866 3013 8900 2995 8884

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 4:06 PM CDT, 19 minutes earlier.

Area forecast discussion, Aug 4, 4:06 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
406 PM CDT THU AUG 4 2005

.DISCUSSION...WILL HAVE TO BE BRIEF DUE TO EQUIPMENT PROBLEMS.
STAGNANT PATTERN LOOKS TO CONTINUE ACROSS THE THROUGH THE WEEKEND
PERIOD AS A GENERAL WEAKNESS REMAINS ALOFT. RAIN CHANCES NOT QUITE
AS HIGH AS PREVIOUS MODEL RUNS SUGGEST ALTHOUGH A THREAT FOR
LOCALLY HEAVY RAIN AND POSSIBLE FLOODING WILL CONTINUE FOR THE
NEXT FEW DAYS.
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  90  70  90 /  20  40  20  40
BTR  72  92  72  92 /  30  50  20  50
MSY  75  91  76  90 /  30  50  30  50
GPT  72  88  72  88 /  30  50  30  50
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

09
Hazardous weather outlook, Aug 4, 10:30 AM CDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CDT THU AUG 04 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-051100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1030 AM CDT THU AUG 04 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS
SOUTHEAST LOUISIANA AND EXTREME SOUTH MISSISSIPPI THIS AFTERNOON AND
THIS EVENING. ISOLATED SPOTS MAY RECEIVE UP TO 2 TO 3 INCHES WITH
SOME FLOODING OF STREETS...SMALL STREAMS...AND LOW LYING AREAS. IN
ADDITION...FREQUENT LIGHTNING STRIKES AND GUSTY WINDS OF 25 TO 35
MPH CAN BE EXPECTED WITH THE STRONGER THUNDERSTORMS. ORGANIZED
SEVERE THUNDERSTORM DEVELOPMENT THOUGH IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO MOVE WEST ACROSS
THE OUTLOOK AREA FRIDAY THROUGH SUNDAY. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THIS TIME PERIOD.
LOCALLY HEAVY RAINFALL RESULTING IN FLOODING OF STREETS AND LOW
LYING AREAS IS ALSO POSSIBLE WITH THE STRONGER STORMS AND A FLOOD
WATCH MAY BE REQUIRED.

SCATTERED SHOWERS AND THUNDERSTORM ARE POSSIBLE MONDAY THROUGH
WEDNESDAY. ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS NOT
EXPECTED FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 2:02 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS-BATON ROUGE LA
ISSUED BY NATIONAL WEATHER SERVICE MOBILE AL
202 PM CDT THU AUG 4 2005

LAZ040-062-041930-
ORLEANS-ST. TAMMANY-
INCLUDING THE CITIES OF...EDEN ISLE...
202 PM CDT THU AUG 4 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER ORLEANS AND ST.
TAMMANY PARISHES...

AT 129 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHEAST OF EDEN ISLE...AND MOVING SOUTHWEST AT
10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
EDEN ISLE THROUGH 230 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

Nearby

Flash Flood Warnings in Mississippi, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.